Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 54, NWS Tucson, AZ

August 4, 2007Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 4, 2007, 4:01 PM MST for Graham County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2007, 4:01 PM MST (23:01 UTC)
Expired
Aug 4, 2007, 4:45 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 128 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 042302
SVRTWC
AZC009-042345-
/O.NEW.KTWC.SV.W.0054.070804T2301Z-070804T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST SAT AUG 4 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...

* UNTIL 445 PM MST

* AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTH OF
  SAFFORD NEAR HIGHWAY 191...AND MOVING NORTHWEST AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAFFORD BY 415 PM MST...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH HEAVY RAIN WITH
THIS STORM.

LAT...LON 3261 10971 3271 10951 3292 10959 3279 10993

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 042324
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST SAT AUG 4 2007

AZC009-042345-
/O.CON.KTWC.SV.W.0054.000000T0000Z-070804T2345Z/
GRAHAM AZ-
421 PM MST SAT AUG 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR CENTRAL GRAHAM COUNTY...

AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR TO JUST 
SOUTH OF SAFFORD AND SOLOMON NEAR HIGHWAY 191...MOVING NORTHWEST AT 
5 TO 10 MPH.

EXPECT DAMAGING WINDS TO 60 MPH WITH THIS STORM AS WELL AS VERY 
HEAVY RAINFALL.

LAT...LON 3261 10971 3271 10951 3292 10959 3279 10993

$$
000 
WWUS55 KTWC 042341
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
439 PM MST SAT AUG 4 2007

AZC009-042349-
/O.EXP.KTWC.SV.W.0054.000000T0000Z-070804T2345Z/
GRAHAM AZ-
439 PM MST SAT AUG 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY EXPIRES
AT 445 PM MST...

AT 439 PM MST...THUNDERSTORMS WERE DIMINISHING IN INTENSITY ACROSS 
CENTRAL GRAHAM COUNTY. HOWEVER...MODERATE TO HEAVY RAINFALL WILL 
CONTINUE IN AREAS AROUND SAFFORD AND NORTHWARD. RUNOFF FROM EARLIER 
HEAVY RAINFALL SOUTH AND EAST OF SAFFORD WILL ALSO CONTINUE INTO 
EARLY EVENING HOURS.

LAT...LON 3261 10971 3271 10951 3292 10959 3279 10993

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT AUG 4 2007

.SYNOPSIS...A LOW PRESSURE CENTER OVER NORTHERN MEXICO WILL AFFECT
SOUTHEAST ARIZONA THROUGH SUNDAY WITH THUNDERSTORMS...SOME OF WHICH
WILL PRODUCE HEAVY RAIN. THIS DISTURBANCE WILL TURN NORTH INTO
SOUTHERN ARIZONA BY LATE MONDAY AS A TROUGH OF LOW PRESSURE DEVELOPS
ALONG THE WEST COAST AND MOVES INLAND. SOUTHWEST FLOW AHEAD OF THE
TROUGH IS EXPECTED TO TEMPORARILY PUSH THE DEEPER MOISTURE OUT OF
THE AREA AND RESULT IN A DECREASE IN THUNDERSTORMS BY THE MIDDLE OF
NEXT WEEK.

&&

.DISCUSSION...SLOW MOVING HEAVY RAINERS POPPED UP PRETTY QUICKLY
TODAY ONCE SOME HOLES POPPED UP IN THE MORNING DEBRIS CLOUD FIELD.
GROUND TRUTH FROM RAIN GAGES INDICATE THAT DOPPLER RADAR HAS
DEPICTED RAINFALL AMOUNTS REALLY WELL TODAY. HOURLY RAINFALL RATES
HAVE BEEN IN THE ONE INCH RANGE WITH LOCALIZED SPOTS JUST OVER TWO
INCHES. SOUPY ATMOSPHERE CURRENTLY IN PLACE WILL BE AROUND THE
REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK. INVERTED TROUGH SOUTH
OF THE INTERNATIONAL BORDER MOVING SLOWLY WEST WITH PIECES OF ENERGY
WORKING ON THE SOUPY ATMOSPHERE TO DEVELOP SLOW MOVING DUMPERS.
ACTIVITY WILL CONTINUE INTO THE WESTERN DESERTS LATER TONIGHT. WILL
MAINTAIN HIGH GRADE MONSOON FORECAST SUNDAY AND MONDAY BEFORE SOME
DRIER AIR MOVES IN FROM THE WEST AS A TROUGH DEEPENS OF THE WEST
COAST. THIS MOST LIKELY BRING THE FIRST SIGNIFICANT BREAK TO THE
2007 SEASON. TEMPERATURES WILL REMAIN BELOW NORMAL UNTIL THE DRIER
AIR MOVES IN...THEN THEY WILL BE AT SEASONAL LEVELS.

&&

.AVIATION...SCATTERED THUNDERSTORMS PRIMARILY DURING THE AFTERNOON
AND EVENING HOURS THROUGH THE WEEKEND. THESE THUNDERSTORMS WILL
PRODUCE HEAVY PRECIPITATION WHICH IN TURN COULD DROP CEILINGS AND
VISIBILITIES INTO THE IFR CATEGORY IF OVER AN AIRPORT. AVIATION
DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...JRG
AVIATION...GWS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 6:15 AM MST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
615 AM MST SAT AUG 4 2007

AZZ019-030-033>035-051400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
615 AM MST SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE MOVING WESTWARD ACROSS MEXICO IS HELPING
TO TRIGGER SHOWERS ACROSS NORTHERN SONORA AND SOUTHEAST ARIZONA. THE
SHOWERS WILL INCREASE IN COVERAGE AS THE DAY PROGRESSES WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THIS MORNINGS UPPER AIR
SOUNDING INDICATED A VERY MOIST AND UNSTABLE AIRMASS IN PLACE. THE
WINDS ALOFT...ESPECIALLY THE WINDS THAT WILL STEER THE STORMS ARE
RATHER LIGHT...SO STORM MOTIONS TODAY WILL BE GENERALLY TO THE
SOUTHWEST OR WEST AT LESS THAN 10 MPH. AS A RESULT...EXPECT THE
PRIMARY CONCERN WITH THE STORMS THAT DEVELOP TODAY TO BE FLOODING
ISSUES. HOWEVER...STRONG GUSTY DOWNBURSTS WINDS MAY ALSO ACCOMPANY
THE STORMS AS WELL. A FEW OF THE STORMS THAT DEVELOP TODAY MAY
APPROACH OR PERHAPS EVEN EXCEED SEVERE LEVELS...BUT ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE UPPER LOW OVER MEXICO WILL MOVE INTO THE GULF OF CALIFORNIA THIS
WEEKEND WITH THE SYSTEM MOVING NORTHWARD INTO ARIZONA ON MONDAY.
THIS IS IN RESPONSE TO A PACIFIC TROUGH MOVING TOWARD THE WEST
COAST. AS THE LOW MOVES OVER ARIZONA ON MONDAY...FAVORABLE DYNAMICS
ALONG WITH PLENTY OF MOISTURE STILL IN PLACE COULD RESULT IN A FEW
SEVERE STORMS. BEYOND MONDAY DRIER AIR WILL BEGIN TO FILTER IN FROM
THE WEST WHICH WILL RESULT IN LOWER RAIN CHANCES THROUGH THE END OF
THE WEEK. THE BEST CHANCES FOR RAIN THROUGH THE END OF THE WEEK WILL
BE MAINLY ALONG THE ARIZONA AND NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-051400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
615 AM MST SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE MOVING WESTWARD ACROSS MEXICO IS HELPING
TO TRIGGER SHOWERS ACROSS NORTHERN SONORA AND SOUTHEAST ARIZONA. THE
SHOWERS WILL INCREASE IN COVERAGE AS THE DAY PROGRESSES WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THIS MORNINGS UPPER AIR
SOUNDING INDICATED A VERY MOIST AND UNSTABLE AIRMASS IN PLACE. THE
WINDS ALOFT...ESPECIALLY THE WINDS THAT WILL STEER THE STORMS ARE
RATHER LIGHT...SO STORM MOTIONS TODAY WILL BE GENERALLY TO THE
SOUTHWEST OR WEST AT LESS THAN 10 MPH. AS A RESULT...EXPECT THE
PRIMARY CONCERN WITH THE STORMS THAT DEVELOP TODAY TO BE FLOODING
ISSUES. HOWEVER...STRONG GUSTY DOWNBURSTS WINDS MAY ALSO ACCOMPANY
THE STORMS AS WELL. A FEW OF THE STORMS THAT DEVELOP TODAY MAY
APPROACH OR PERHAPS EVEN EXCEED SEVERE LEVELS...BUT ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE UPPER LOW OVER MEXICO WILL MOVE INTO THE GULF OF CALIFORNIA THIS
WEEKEND WITH THE SYSTEM MOVING NORTHWARD INTO ARIZONA ON MONDAY.
THIS IS IN RESPONSE TO A PACIFIC TROUGH MOVING TOWARD THE WEST
COAST. AS THE LOW MOVES OVER ARIZONA ON MONDAY...FAVORABLE DYNAMICS
ALONG WITH PLENTY OF MOISTURE STILL IN PLACE COULD RESULT IN A FEW
SEVERE STORMS. BEYOND MONDAY DRIER AIR WILL BEGIN TO FILTER IN FROM
THE WEST WHICH WILL RESULT IN LOWER RAIN CHANCES THROUGH THE END OF
THE WEEK. THE BEST CHANCES FOR RAIN THROUGH THE END OF THE WEEK WILL
BE MAINLY ALONG THE ARIZONA AND NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:14 PM MSTFlash Flood WarningTWCPima3 hr
Aug 4, 4:09 PM MSTFlash Flood WarningTWCGraham2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.